Friday, January 22, 2016

January 22, 2016-- Relapse and Withdrawl

So for years I've been functioning on a combination of adrenaline and testosterone.  I accomplished things that normal human beings can't typically accomplish-- forming a community from the homeless, establishing eight churches, counselling thousands of people in severe trauma in their lives.  But I am just a normal human being, but I was able to tap into a deeper well of adrenaline than most people do to accomplish more difficult tasks.

This is commonly known as drug addiction.  Sure, it's a drug that my body creates itself (although I used testosterone to enhance it for a number of years), but its still a drug.  And my body uses it like a drug.

So the last couple months have been a tremendous amount of work.  I needed to establish a new system of support for the overnight shelters, and fast, for wind, ice and snow hit our region early.  I both opened up more day shelters, which I usually ran myself, and pulled in people to organize night shelters, because in my undrugged state, I couldn't do it anymore.

Then I visited a new homeless camp, where about fifty people were going to be thrown out in the middle of the worst weather of the year.  At that moment, I reached into my deeper well of adrenaline and found greater reserves in order to help these folks.  I helped them create an organization, I worked with the mayors office and now they have a new camp, organized and settled peacefully.

I spent two months in this higher adrenaline state. Then I got sick.
It was just a cold, but my immune system was down from my drugged state and from spending a lot of time in the cold and wet (being outside a lot and because one of my house heat source was broken).  The cold turned into bronchitis, and I got really sick.  

So I had to slow down and rest.  This caused my adrenaline to reduce.  Which caused my body to go through withdrawals.

I'm a drug addict, and like any drug addict, I have to recognize that going back on my drug has consequences.  I feel good about the work I accomplished.  But now, I'm sick with headaches and coughing (for a month) and exhaustion.  It's the cost of doing too much, of going back on the adrenaline.  I'm okay with that, although the people around me may not be.

Again, the goal is balance.  The last two months I had no balance.  I need to return to the old pattern.  I'll get there. Winters working with the homeless are always going to be hard, though.  I will have a hard time not to go back to using adrenaline in order to save lives.  Frankly, the temporary cost to my body is worth the work I did.

No comments: